Alabama, 2010

Damaging Winds in Alabama, June 26, 2010

June 26, 2010 · NWS BMX · 6 events in 3 counties and zones

Afternoon thunderstorms developed as the result of daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon thunderstorms developed as the result of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 26, 9:57 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 26, 9:57 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1057 AM CDT SAT JUN 26 2010

.UPDATE...MORNING UPDATE.

&&

.DISCUSSION...

CLOUD COVER AND ISOLATED SHOWERS/THUNDERSTORMS ASSOCIATED WITH MCV
SITUATED OVER NORTHEAST ALABAMA HAVE KEPT TEMPERATURES DOWN THIS
MORNING IN THE NORTH. CURRENTLY LOOKING AT MID TO UPPER 70S IN THE
FAR NORTH...TO LOW TO MID 80S ACROSS THE CENTRAL COUNTIES...AND
UPPER 80S IN THE SOUTH. HAVE ADJUSTED HOURLY TEMP FIELDS AND
DECREASED HIGHS IN THE NORTH BY SEVERAL DEGREES.

CONCERNING ADDITIONAL CONVECTIVE DEVELOPMENT TODAY...EXPECT HIGHEST
COVERAGE OF THUNDERSTORMS TO BE IN THE CENTRAL COUNTIES...JUST SOUTH
OF THE CURRENT CLOUD FIELD...AND WILL RAISE POPS TO LIKELY IN THAT
AREA. ALREADY SEEING SOME DEVELOPMENT IN SOUTHERN LAMAR AND CENTRAL
PICKENS COUNTY. WITH THE INFLUENCE OF THE MCV...EXPECT SHOWERS AND
THUNDERSTORMS TO ALSO FILL IN ACROSS THE NORTH.

THREAT EXISTS FOR STRONG THUNDERSTORMS AGAIN TODAY. TEMPERATURES
ALOFT ARE SLIGHTLY COOLER THAN YESTERDAY WITH SUFFICIENT CAPE AND
MODERATE MID LEVEL LAPSE RATES IN THE HAIL GROWTH ZONE TO WARRANT
INCLUDING A MENTION OF SMALL HAIL IN THE HWO. ELEVATED DEEP DRY
LAYER IS HIGHER THAN YESTERDAY...MAKING THE THREAT FOR DAMAGING
WINDS SLIGHTLY LESS...UNLESS SIGNIFICANT STORM CORES CAN REACH
24KFT. HOWEVER...A MOIST /PW OVER 2 INCHES/ AND UNSTABLE AIRMASS
WILL SUPPORT SCATTERED TO NUMEROUS STRONG THUNDERSTORMS THROUGH THE
EARLY EVENING...UNTIL THE LOSS OF DAYTIME HEATING.

14

&&

.AVIATION...12Z TAF DISCUSSION.

TODAY IS STARTING OUT VERY SIMILAR TO YESTERDAY...AS WE ARE ALREADY
SEEING SOME SHOWERS DEVELOPING IN THE NORTHWEST EARLY THIS MORNING.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS BY LATE MORNING ACROSS
THE NORTH...WITH COVERAGE SPREADING SOUTHWARD THROUGH THE AFTERNOON.
SOME STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND LOCALLY
HEAVY RAINFALL. ACTIVITY WILL DIMINISH DURING THE EVENING HOURS.

TCL HAD SOME BRIEF PERIODS OF IFR CONDITIONS THIS MORNING...WITH
SEVERAL HOURS OF LIFR VIS REPORTED AT EET. ATMOSPHERIC CONDITIONS
SHOULD BE VERY SIMILAR TONIGHT...SO COULD SEE SOME REDUCTIONS IN VIS
IN SOME LOCATIONS AFTER 06Z...ESPECIALLY THOSE PLACES THAT SEE
MEASURABLE RAINFALL TODAY.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 26, 9:30 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1030 AM CDT SAT JUN 26 2010

ALZ011>015-017>050-271530-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1030 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG STORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THIS
AFTERNOON...MAINLY BETWEEN NOON AND 8 PM. THE PRIMARY THREATS WILL BE
WIND GUSTS UP TO 50 MPH...SOME SMALL HAIL...AND HEAVY
RAINFALL...WHICH COULD LEAD TO LOCALIZED FLASH FLOODING.  THE
PRIMARY THREAT LOCATION WILL BE IN A ZONE FROM ALONG AND SOUTH OF
THE INTERSTATE 20 AND ALONG AND NORTH OF THE HIGHWAY 80 CORRIDORS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

17/KLAWS

In the hours before

Local storm report, Jun 26, 8:22 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
922 AM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 AM     TSTM WND DMG     ALEXANDER CITY          32.93N 85.93W
06/25/2010                   TALLAPOOSA         AL   EMERGENCY MNGR

            ONE TREE DOWN ON 2 HOMES AND 3 VEHICLES

&&

HB
Local storm report, Jun 26, 8:37 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
937 AM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      TUSCALOOSA              33.24N 87.54W
06/25/2010                   TUSCALOOSA         AL   EMERGENCY MNGR

            HIGH WATER REPORTED IN SEVERAL AREAS OF THE CITY. SEVERAL
            TRAFFIC LANES WERE IMPASSABLE ON AREA ROADWAYS INCLUDING
            15TH STREET BETWEEN MCFARLAND BLVD AND HACKBERRY LN.

&&

HB
Local storm report, Jun 26, 8:45 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
945 AM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HAIL             4 WSW JASPER            33.84N 87.33W
06/25/2010  E0.88 INCH       WALKER             AL   PUBLIC

            NICKEL SIZE HAIL FELL FOR OVER 2 MINUTES JUST WEST OF
            JASPER ON FUTURE INTERSTATE 22. A STRONG WIND GUST UP TO
            40 MPH WAS ALSO REPORTED.

0159 PM     HAIL             5 SW HOLT               33.20N 87.56W
06/25/2010  E0.75 INCH       TUSCALOOSA         AL   TRAINED SPOTTER

            DEARING PLACE SUBDIVISION

0209 PM     HEAVY RAIN       5 SW HOLT               33.20N 87.56W
06/25/2010  E3.50 INCH       TUSCALOOSA         AL   TRAINED SPOTTER

            12TH AND 13TH STREETS COMPLETELY COVERED WITH 4 TO 5
            INCHES OF WATER FOR ABOUT 500 FEET.

0216 PM     TSTM WND DMG     LEEDS                   33.55N 86.56W
06/25/2010                   JEFFERSON          AL   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ALONG MAIN STREET.

0229 PM     TSTM WND DMG     3 SW MCFARLAND MALL     33.13N 87.56W
06/25/2010                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES DOWN MULTIPLE LOCATIONS AROUND AND SOUTH OF
            TUSCALOOSA.

0233 PM     TSTM WND DMG     MOODY                   33.60N 86.49W
06/25/2010                   ST. CLAIR          AL   EMERGENCY MNGR

            TREE DOWN IN MOODY.

0237 PM     HAIL             TAYLORVILLE             33.15N 87.54W
06/25/2010  E0.50 INCH       TUSCALOOSA         AL   BROADCAST MEDIA

0310 PM     TSTM WND DMG     CENTREVILLE             32.97N 87.13W
06/25/2010                   BIBB               AL   EMERGENCY MNGR

            TREE DOWN IN DOWNTOWN CENTREVILLE AND ANOTHER DOWN ON
            COUNTY ROAD 1.

0355 PM     HAIL             4 W DADEVILLE           32.83N 85.83W
06/25/2010  E0.75 INCH       TALLAPOOSA         AL   LAW ENFORCEMENT

            SMALL HAIL REPORTED WEST OF DADEVILLE.

0432 PM     TSTM WND DMG     3 NNE ELDRIDGE          33.96N 87.60W
06/25/2010                   WALKER             AL   PUBLIC

            SEVERAL TREES BLOWN DOWN IN A PASTURE ALONG COUNTY ROAD
            13.

&&

HB
Special weather statement, Jun 26, 10:58 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 AM CDT SAT JUN 26 2010

ALZ022-261745-
PICKENS AL-
1158 AM CDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS COUNTY UNTIL
1245 PM CDT...

AT 1155 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR REFORM...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
NORTH PICKENS AIRPORT AROUND 1205 PM CDT.
LUBBUB AROUND 1235 PM CDT.
GORDO AROUND 1240 PM CDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

17/KLAWS

The radar

The Birmingham radar (KBMX), 83 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
June 26, 11:45 AM CST
Where
Tuscaloosa County, 4.84 mi N of Cloverdale
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.300, -87.650

Multiple trees were blown down on Highway 171 near Simmons Road and Mount Olive Road, resulting in a traffic accident on Mount Olive Road.

Thunderstorm Wind, Tuscaloosa

When
June 26, 12:18 PM CST
Where
Tuscaloosa County, 0.9 mi SW of River View
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.210, -87.560

Multiple trees and power lines were blown down 4 to 5 miles northwest of Holt along Crescent Ridge Road, Prospect Drive, Colonial Drive, and Old Cottondale Road. A billboard was blown over onto a car on East University Blvd.

Thunderstorm Wind, Tuscaloosa

When
June 26, 12:54 PM CST
Where
Tuscaloosa County, Vance
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.170, -87.230

Multiple trees were blown down throughout the area including one on a mobile home.

Thunderstorm Wind, Lamar

When
June 26, 2:40 PM CST
Where
Lamar County, Detroit
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.030, -88.170

A tree was blown down blocking Highway 17.

Thunderstorm Wind, Lamar

When
June 26, 2:40 PM CST
Where
Lamar County, 0.9 mi NE of Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.760, -88.110

Power outages were reported as the result of downed power lines.

Thunderstorm Wind, Shelby

When
June 26, 3:12 PM CST
Where
Shelby County, 0.69 mi N of Wilsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.240, -86.480

Large tree limbs were blown down blocking of Highway 431.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245630, 245631, 245632, 245633, 245634, 245626.